Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 42, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 25, 2008, 11:18 AM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2008, 11:18 AM PDT (18:18 UTC)
- Expired
- Aug 25, 2008, 2:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 66 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 6.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3369 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 251818
FFWSGX
CAC071-252115-
/O.NEW.KSGX.FF.W.0042.080825T1818Z-080825T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1118 AM PDT MON AUG 25 2008
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHEAST
CALIFORNIA...
THIS INCLUDES THE CITY OF WRIGHTWOOD...
* UNTIL 215 PM PDT
* AT 1112 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3436 11761 3436 11764 3436 11765 3438 11764
3442 11762 3451 11760 3451 11755
$$
BALFOUR3 follow-up statements
000
WGUS76 KSGX 251832
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1132 AM PDT MON AUG 25 2008
CAC071-252115-
/O.CON.KSGX.FF.W.0042.000000T0000Z-080825T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1132 AM PDT MON AUG 25 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR
EXTREME SOUTHWESTERN SAN BERNARDINO COUNTY...
AT 1118 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A NEAR STATIONARY THUNDERSTORM BETWEEN WRIGHTWOOD AND BIG
PINES PRODUCING HEAVY RAIN. PRIOR TO 1100 AM PDT...A TRAINED SPOTTER
IN WRIGHTWOOD REPORTED A HALF AN INCH OF RAIN IN 30 MINUTES. FLASH
FLOODING IS LIKELY OCCURING OVER THE WARNED AREA.
THIS THUNDERSTORM WILL LIKELY CONTINUE TO PRODUCE EXCESSIVE RAIN
OVER THE AREA THROUGH AT LEAST NOON.
FLOOD WATERS ARE LIKELY MOVING DOWN UPPER SWARTHOUT CREEK AND DOWN
SHEEP CREEK. FLOODING MAY CONTINUE DOWN SHEEP CREEK...ACROSS HIGHWAY
2...THROUGH PHELAN AND ACROSS HIGHWAY 138...UNTIL 215 PM THIS
AFTERNOON.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.
LAT...LON 3436 11761 3436 11764 3436 11765 3438 11764
3442 11762 3451 11760 3451 11755
$$
BALFOUR000
WGUS76 KSGX 251941
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1241 PM PDT MON AUG 25 2008
CAC071-252115-
/O.CON.KSGX.FF.W.0042.000000T0000Z-080825T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1241 PM PDT MON AUG 25 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR
EXTREME SOUTHWESTERN SAN BERNARDINO COUNTY...
THE STATIONARY THUNDERSTORM THAT WAS SITTING BETWEEN BIG PINES AND
WRIGHTWOOD DISSIPATED SHORTLY AFTER NOON.
EXCESSIVE RUNOFF FROM THE EARLIER HEAVY RAINFALL WILL LIKELY TO
CONTINUE FLASH FLOODING DOWN SHEEP CREEK UNTIL 215 PM AND ON OTHER
SMALLER CREEKS AND NORMALLY DRY WASHES.
MOTORISTS TRAVELING ALONG HIGHWAY S2 TO OR FROM WRIGHTWOOD OR ALONG
HIGHWAY 138 THROUGH PHELAN SHOULD BE ALERT FOR...FLOODING...ROCKS...
AND DEBRIS ACROSS THESE HIGHWAYS NEAR THE CROSSING WITH SHEEP CREEK.
LAT...LON 3436 11761 3436 11764 3436 11765 3438 11764
3442 11762 3451 11760 3451 11755
$$
BALFOUR000
WGUS76 KSGX 252100
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT MON AUG 25 2008
CAC071-252115-
/O.CON.KSGX.FF.W.0042.000000T0000Z-080825T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
200 PM PDT MON AUG 25 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR THE
SHEEP CREEK AREA DRAINING DOWN FROM WRIGHTWOOD TO PHELAN IN
SOUTHWEST SAN BERNARDINO COUNTY...
NO ADDITIONAL HEAVY RAIN HAS FALLEN SINCE NOON OVER THE HEADWATERS.
HOWEVER EXCESSIVE RUNOFF MAY STILL BE MOVING DOWN SHEEP CREEK AND
DEBRIS MAY BE COVERING PORTIONS OF HIGHWAY 138 AND S2.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3436 11761 3436 11764 3436 11765 3438 11764
3442 11762 3451 11760 3451 11755
$$
BALFOURWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 9:30 AM PDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 25, 9:30 AM PDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT MON AUG 25 2008 .SYNOPSIS... MONSOONAL MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS TO THE MOUNTAINS AND DESERTS FOR MUCH OF THE WEEK. ONSHORE FLOW AND THE MARINE LAYER WILL CONTINUE TO BRING NIGHT AND MORNING LOW CLOUDS AND FOG TO THE COASTAL AREAS AND WESTERN SAN DIEGO VALLEYS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... .SHORT TERM (TODAY THROUGH WEDNESDAY)... SHAPING UP TO BE AN ACTIVE WEATHER DAY AS INSTABILITY INCREASES AND MOISTURE STREAMS IN FROM THE EAST. THUNDERSTORMS WERE ONGOING THIS MORNING JUST SOUTH OF THE BORDER AND A FEW HAVE SINCE CROSSED INTO SAN DIEGO COUNTY. INCREASED THE POPS TO ACCOUNT FOR THE POSSIBILITY OF MORNING SHOWERS AND/OR THUNDERSTORMS MOVING INTO SAN DIEGO COUNTY OVER THE NEXT SEVERAL HOURS. A SIGNIFICANT GULF SURGE HAS SHOWN UP IN THE LOWER DESERTS WITH 70 DEGREE DEWPOINTS SPILLING INTO BEAUMONT THROUGH THE BANNING PASS. IN FACT THE DEWPOINT AT IMPERIAL AIRPORT REACHED A STIFLING 79 DEGREES AT 8 AM. THE SURGE APPEARS TO BE SOMEWHAT SHALLOW THOUGH AS DEWPOINTS IN THE LOWER MOUNTAINS REMAIN IN THE 40S/50S. MAX TEMPS SHOULD BE LOWER THAN YESTERDAY IN THE COACHELLA VALLEY BUT THE HUMIDITY WILL BE MUCH HIGHER. THE 12Z NKX SHOWED CONSIDERABLE WARMING IN THE LOW LEVELS WITH CONTINUED COOLING ALOFT. THIS SHOULD TRANSLATE INTO ANOTHER DAY OF HOT WEATHER INLAND AND STEEPER LAPSE RATES IN THE LOW/MID LEVELS. THE INCREASE IN MOISTURE AND HEAT WILL BE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON OVER THE MOUNTAINS AND DESERTS. SOME OF THESE STORMS COULD DRIFT MOVE WEST INTO THE VALLEYS. NO WIND DATA WAS AVAILABLE ON THE SOUNDING...BUT MODELS SUGGEST THAT STORM MOTION WILL BE TO THE WEST NORTHWEST AT 5 MPH. STORM MOTION IS SUCH THAT FLASH FLOODING IS POSSIBLE DESPITE THE MARGINAL PW VALUES. NAM12 MODEL SOUNDINGS INDICATE 2500-3500 J/KG CAPE WITH LIS OF -7 TO -9 AND NO CIN THIS AFTERNOON OVER THE SAN DIEGO AND RIVERSIDE COUNTY MOUNTAINS. INSTABILITY WAS MUCH LESS OVER THE SAN BERNARDINO MOUNTAINS BUT THUNDERSTORMS ARE STILL EXPECTED THERE. 35-45 KT ANVIL LEVEL WINDS MAY HELP WITH STORM VENTILATION OVER THE PENINSULAR RANGE...AND WITH STRONG INSTABILITY IN PLACE THIS AFTERNOON...A FEW PULSE-SEVERE TYPE STORMS WILL BE POSSIBLE. WITH MAX TEMPS ABOVE 100 DEGREES AND MOISTURE SPILLING INTO THE INLAND EMPIRE...THUNDERSTORMS ARE POSSIBLE ALONG THE ELSINORE CONVERGENCE ZONE FROM NEAR ELSINORE TO HEMET/SAN JACINTO. IF STORMS DEVELOP IN THE INLAND EMPIRE...THEY WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY DOWNBURST WINDS DUE TO DRIER SUBCLOUD AIR. THE SUBTROPICAL RIDGE AXIS WILL REMAIN JUST TO THE NORTH OF SOUTHERN CALIFORNIA WITH EAST TO SOUTHEAST FLOW ALOFT DIRECTING MONSOONAL MOISTURE INTO THE MOUNTAINS AND DESERTS THROUGH WEDNESDAY. THIS SHOULD MAINTAIN AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS EACH DAY. THERES ALWAYS THE POSSIBILITY THAT DIFFICULT TO TIME DISTURBANCES EMBEDDED IN THE EAST SOUTHEAST FLOW ALOFT COULD ENHANCE THUNDERSTORM ACTIVITY. THE WILD CARD IS TROPICAL STORM JULIO...WHICH IS CURRENTLY ABOUT 500 MILES SOUTH OF SAN DIEGO. WIDESPREAD THUNDERSTORMS ARE STILL ONGOING WITH JULIO AND ALTHOUGH JULIO IS EXPECTED TO FALL APART LATER TODAY...REMNANT MOISTURE MAY WORKS ITS WAY INTO THE FORECAST AREA OVER THE NEXT COUPLE DAYS. TEMPS ARE EXPECTED TO REMAIN NEAR OR SLIGHTLY ABOVE SEASONAL AVERAGES WITH PATCHY NIGHT/MORNING LOW CLOUDS AND FOG CONTINUING ALONG THE COAST AND IN THE WESTERN VALLEYS...MAINLY IN SAN DIEGO COUNTY. && .LONG TERM (THURSDAY THROUGH SUNDAY)... FOR THURSDAY AND FRIDAY...MID LEVEL MOISTURE WILL MAINTAIN THE SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THERES QUITE A SPREAD IN THE SHORTWAVE DETAILS IN THE MODEL SOLUTIONS FOR THE WEEKENDS. THE DETAILS OF TROUGHING ALONG THE WEST COAST WILL INFLUENCE TO WHAT DEGREE ENOUGH MOISTURE REMAINS TO SUPPORT CONTINUED AFTERNOON AND EARLY EVENING MOUNTAIN AND DESERT THUNDERSTORMS OR WHETHER THERE IS ENOUGH DRYING TO REDUCE THE THUNDERSTORM CHANCES. THE CURRENT FORECAST DOESNT SHOW MUCH CHANGE FROM THE SLIGHT CHANCE POPS FOR MUCH OF THE WEEK. && .AVIATION... 251530Z..MAIN CONCERN TODAY WILL BE WITH THUNDERSTORMS. EXPECT AN ACTIVE DAY WITH STORMS DEVELOPING IN THE MOUNTAINS BY MIDDAY AND IN THE DESERTS AND SOME VALLEYS IN THE AFTERNOON AND EVENING. ISOLATED STORM TOPS TO FL500 ARE EXPECTED WITH STRONG UP AND DOWN DRAFTS... LARGE HAIL...AND LLWS CONTINUING INTO THE EVENING. OTHERWISE SCT-BKN CIGS AT FL100-150 WITH VIS UNRESTRICTED. FOR COASTAL AREAS...THE MARINE LAYER HAS THINNED TO ABOUT 1K FT. PATCHY STRATUS THIS MORNING SHOULD BE CLEAR OF COASTAL AIRPORTS BY 17Z BUT MAY LINGER AT THE BEACHES AND OFFSHORE INTO THE AFTERNOON. 3-5SM VIS RESTRICTIONS WILL LINGER UNTIL 19Z IN SOME AREAS. EXPECT LIMITED STRATUS TO REDEVELOP OVERNIGHT WITH BASES BEAR 800 FT MSL AND 1-3SM VIS RESTRICTIONS INTO THE MESAS AND COASTAL VALLEYS AFTER 06Z TUE. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...SCV AVIATION/MARINE...JAD NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 25, 9:15 AM PDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 915 AM PDT MON AUG 25 2008 CAZ042-043-048-050-055>058-060>062-252300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 915 AM PDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR ALL MOUNTAIN...DESERT...AND VALLEY LOCATIONS. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE FOR PORTIONS OF THE MOUNTAINS...DESERTS...AND FAR INLAND VALLEYS. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON WITH GUSTY WINDS AND FLASH FLOODING POSSIBLE. THUNDERSTORMS ARE MOST LIKELY IN THE MOUNTAINS...BUT A FEW COULD DRIFT INTO THE VALLEYS. THERE IS A SLIGHT CHANCE OF A THUNDERSTORM FORMING ALONG THE ELSINORE CONVERGENCE ZONE THIS AFTERNOON. ANY THUNDERSTORM THAT DEVELOPS IN THE VALLEYS TODAY COULD PRODUCE STRONG GUSTY DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR THE MOUNTAINS AND DESERTS FOR TUESDAY...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS REQUESTED. SCV
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:07 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 11 hr |
| Aug 25, 9:49 AM PDT | Marine Weather Statement | SGX | 4 hr | |
| Aug 25, 12:06 PM PDT | Flash Flood Warning | SGX | San Bernardino | 4 hr |
| Aug 25, 12:08 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 6 hr |
| Aug 25, 1:52 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 38 min |
| Aug 25, 2:31 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 74 min |
| Aug 25, 2:55 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 80 min |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.